First manufactured at the turn of the 20th century in Germany and sold as a tuberculosis treatment, heroin basically is sap from the Asian opium poppy plant that is extracted and refined, and turned into morphine. It is further refined to produce heroin.
The genesis of addiction in many opioid addicts is prescription opioids like OxyContin or Vicodin, which are often used recreationally as well. When prescriptions aren’t refilled and when obtaining the medications becomes too expensive, many addicts turn to heroin. Heroin is comparatively cheaper and easier to obtain, and more powerful than most prescription narcotics.
Heroin is best known as an injectable drug, but it can also be snorted in powder form and even smoked. Heroin’s effects are devastating regardless of method of abuse. Known to induce a state of relaxation and euphoria, heroin usage blocks the brain’s ability to perceive pain. Imitating the brain’s natural process of seeking pleasure, its initial experience can lead to addiction. The drug is so powerful that many individuals abandon jobs, school, family, and even food in pursuit of the high. Injecting drugs over a long period of time can collapse veins, causing limb damage – to say nothing of the risk of hepatitis and HIV. What makes the drug more lethal is its use in combination with alcohol or other drugs. Finally, as with any abused opioid, heroin users run a constant risk of overdose.
Heroin Abuse: Signs and symptoms
Characterized by a number of serious health conditions, symptoms of heroin abuse depend on the dosage, frequency, and duration of its abuse. Following are some of the common symptoms of heroin abuse.
- Pinpoint pupils
- Constant sniffing
- Weight loss
- Nausea and vomiting
- Sluggishness or feeling tired constantly
Heroin abuse can also lead to long-term health consequences including reproductive health issues, persistent mental health issues, and increased risk of infectious diseases. Heroin abuse can also lead to troubled relationships, financial problems, and legal consequences.
Heroin Abuse: Red flags
Owing to its addictive nature, heroin can hook its user to make him/her go to any lengths to obtain the drug. While heroin abuse is bound to cause behavioral changes, following are some warning signs that could indicate heroin abuse.
- Marks on the arms from injection sites – known as “track marks”
- Signs of drug paraphernalia, such as discarded needles in the trash and burnt tinfoil from smoking heroin
- Breathing difficulties
- Nodding off – a person high on heroin will often rapidly doze off
Inside the body
Heroin works like other opioid drugs by bonding with areas of nerve cells called opioid receptors. The bonding action affects the body’s ability to feel pain. It can also result in the body producing more amounts of the neurotransmitter dopamine, which is used in the brain’s reward system. Dopamine releases create sensations of euphoria, which is the “high” many heroin users spend their lives chasing.
This rapidly becomes a fruitless chase – heroin abusers soon develop tolerance to the drug, requiring larger and larger amounts of heroin to feel the same effect. Unfortunately, larger doses of heroin mean two things: a greater chance of lethal overdose and a greater risk of addiction.
Like other opioid drugs, heroin rewires the brain in fundamental ways, teaching the brain that it needs heroin to function normally. When heroin is no longer in the system, users experience severe flu-like symptoms known as withdrawal. Although rarely fatal, withdrawal symptoms are so unpleasant that many users continue to use heroin simply to stave them off.
Also, most users have to deal with the constant risk of overdose, either by misjudging their own tolerance or using a batch of heroin that is too strong, or spiked with other toxic drugs like fentanyl. Opiates dangerously slow heart rate and breathing – a person overdosing on heroin will appear to be in a deep sleep, or perhaps awake but unable to talk and respond to others.